Alert archive / Massachusetts / Flash Flood Warnings in 2025

Flash Flood Warning 11, NWS Boston/Norton, MA

July 12, 2025Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 12, 2025, 1:17 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2025, 1:17 PM EDT (17:17 UTC)
Expired
Jul 12, 2025, 3:45 PM EDT
In force
2 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 92 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WGUS51 KBOX 121717
FFWBOX
MAC011-015-121945-
/O.NEW.KBOX.FF.W.0011.250712T1717Z-250712T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
117 PM EDT Sat Jul 12 2025

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  West Central Franklin County in western Massachusetts...
  Northwestern Hampshire County in western Massachusetts...

* Until 345 PM EDT.

* At 117 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Buckland, Ashfield, Chesterfield, Worthington, Goshen, Cummington, 
  Plainfield, Middlefield and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4239 7301 4254 7297 4254 7298 4263 7296
      4256 7278 4237 7284 4239 7307

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Frank
1 follow-up statement
329 
WGUS71 KBOX 121940
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
340 PM EDT Sat Jul 12 2025

MAC011-015-121950-
/O.EXP.KBOX.FF.W.0011.000000T0000Z-250712T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-Hampshire MA-
340 PM EDT Sat Jul 12 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM EDT THIS AFTERNOON FOR 
WEST CENTRAL FRANKLIN AND NORTHWESTERN HAMPSHIRE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4239 7301 4254 7297 4254 7298 4263 7296
      4256 7278 4237 7284 4239 7307

$$

Belk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 10:17 AM EDT, 3 hours earlier.

Area forecast discussion, Jul 12, 10:17 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1017 AM EDT Sat Jul 12 2025

.SYNOPSIS...
Seasonably warm and humid conditions continue this weekend.
Chance for showers and thunderstorms across the interior today,
then trending drier for Sunday. A better chance at showers and
thunderstorms then exists on Monday as a frontal system moves
through. Increasing heat and humidity around the middle of next
week, which then looks to break around Friday as a cold front
brings risk for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Points

*Continued warm and humid conditions
*Isolated showers and thunderstorms are possible once again
 across the interior

Latest satellite imagery showed persistent areas of stratus
across southern New England this morning. Started to see some
breaks, which will accelerate clearing for some areas into this
afternoon. These low clouds are more likely to linger longest
towards the Cape and islands.

The high humidity in place already had surface-based CAPE
values of 1,000+ J/kg towards the Berkshires. These values only
expected to get higher as we head into this afternoon. Thee is
virtually no shear, so not expecting widespread severe weather.
Will need to be alert for downpours, especially if they move
over an area with recent heavy rainfall.

Previous Discussion...

Very little change in airmass on Saturday as high pressure
remains parked just offshore. Surface winds turn more ESE as a
result of the high pressure, but with dry air offshore, not
expecting low clouds and fog to persist all day, with the
exception over the Cape and Islands. High temperatures today top
out in the low to mid-80s with partial sunshine. Mid-level flow
begins to turn more SW late across western MA and into NY and
VT. This will help establish a weak convergence boundary that
could bring Isolated showers and thunderstorms to the interior.
00z Hi-res guidance has trended this activity further west,
remaining in NY and VT. With 1000-1500 J/kg of MLCAPE and a
relatively light cap, I wouldn't be surprised to see some
thunderstorms across the western interior near the high terrain.
The severe threat still appears limited, with little to no
shear and mid-level lapse rates of around 5 °C/km. PWATS are a
bit higher today compared to yesterday, around 1.5 inches. Some
cells produced 2-4 inches of rain in a relatively short period
yesterday, prompting a couple of flash flood warnings. Assuming
storms form in the western interior today, there is a risk for
more heavy rain and flash flooding. 00z HREF highlights much of
the western interior with a 30-50% chance to receive 1 inch of
rain in 3 hours and a 10% chance to receive 3 inches of rain in
3 hours

&&

.SHORT TERM /SUNDAY/...
Key Points

*Mild with fog again tonight
*Dry with seasonably warm and humid conditions on Sunday

Tonight:

Another mild night with low temperatures bounded by dewpoints in
the lower to mid-60s. More low clouds and fog form shortly after
sunset again with light ESE onshore flow.

Sunday:

Very little change in airmass on Sunday as high pressure remains
offshore over the Gulf of Maine and a mid-level ridge over the
region. High temperatures once again warm into the lower to
mid-80s, with dewpoints still in the mid-to-upper 60s. Storm
chances are lower Sunday as the axis of instability moves
further north with the convergence boundary. This leaves SNE
capped under the subsidence inversion from the mid-level ridge.
Skies turn mostly sunny after the morning fog and stratus burn
off.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Key Messages:

* Better chance at more widespread showers/t-storms Monday,
  although lower instability values should limit potency of
  these showers/storms.

* Very warm to hot during the middle of next week, with elevated
  heat indices around 95-100F.

* Cold front Friday brings a break from the heat and humidity,
  but also a risk for thunderstorms.

Details:

Monday:

It still looks like Monday offers a better chance at showers and
thunderstorms across a wider portion of Southern New England
than compared to the weekend, as a stronger shortwave trough in
mid levels and an associated sfc front cross the area during
the afternoon to early evening. Still pretty weak wind fields
overall, albeit a touch stronger than prior days. Instability
values are also still on the lower side. Wouldn't rule out a
stronger cell or two but thinking any storms would be more
garden-variety than otherwise. Highs are generally similar in
the middle 80s, but will be accompanied by increased humidity
levels.

Tuesday through Thursday:

Warming temperatures and increased levels of humidity are
anticipated for this period, as shortwave ridging aloft builds
over and just east of Southern New England. This should bring
increasing heat indices to elevated levels, in particular for
Wed and Thurs. Both days could feature heat indices approaching
Advisory thresholds in the mid 90s to low 100s, highest in the
CT and Merrimack Valleys. High temps stand to reach into the
upper 80s to mid 90s away from the coast.

It looks as though this period is generally dry with subsidence
aloft governing our weather. That said, there are still a
smaller minority of GEPS/EPS members which show some unsettled
weather emanating from the mid-Atlantic offshore
waters/Gulf Stream current moving off towards the NE. Were this
to transpire, it could bring a risk for cloudiness and some
showers. With fewer ensemble members offering this potential,
this wetter outcome isn't currently reflected in the forecast,
but may need to be re-considered if there are more ensemble
members which show rainier conditions.

Friday:

Friday could feature another day of elevated heat and humidity,
but most of the ensemble means show an approaching cold front
with higher-end Chance PoPs for showers and thunderstorms coming
in during the afternoon. Flow aloft is seasonably strong and
could point to a few stronger storms around as the front sags
southward but still enough time to drill into those details in
the coming days ahead.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today: Moderate confidence.

With little change to the weather pattern, expecting low stratus
and fog to lift and burn off between 14-17z, with the exception
of the Cape and Islands where CIGS may remain low all day.

VFR with pockets of MVFR again with lingering low level
moisture. Chance for scattered showers and thunderstorms again
this afternoon, although recent guidance has trended the
activity further west. Went with prob30 for TSRA at western
terminals for now, but future shifts may consider removing.

Tonight: Moderate confidence.

More IFR/LIFR Stratus builds north under light ESE flow.

Sunday: Moderate confidence.

IFR/LIFR stratus during the morning. VFR during the afternoon.

KBOS Terminal...High confidence in TAF.

IFR/LIFR CIGS through about 15z again, then VFR/MVFR through the
afternoon. Low stratus deck likely again tonight.

KBDL Terminal...High confidence in TAF.

MVFR/IFR through about 13z, then CIGS gradually improve to VFR.
Chance for thunderstorms again late this afternoon/evening, but
the threat has trended further west.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local IFR possible.

Monday: Mainly VFR, with local MVFR possible. Chance SHRA,
chance TSRA.

Monday Night: VFR. Slight chance SHRA, slight chance TSRA.

Tuesday through Wednesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Sunday...High confidence.

Weak pressure gradient will keep winds/seas below Small Craft
Advisory thresholds through Sunday: seas 2-4 ft with E winds
over the southern waters and SE winds over the eastern waters up
to 15 kts during the afternoon hours, remaining light in the
overnight hours. Main concern for mariners will be areas of fog
tonight that may redevelop Saturday night.

Outlook /Sunday Night through Wednesday/...

Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Loconto/KP
NEAR TERM...Belk/KP
SHORT TERM...KP
LONG TERM...Loconto
AVIATION...McMinn/KP
MARINE...KP

Nearby

Flash Flood Warnings in Massachusetts, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.